Conference Coverage

ACR: Don’t give pneumococcal vaccine to CAPS, Behçet’s patients


 

AT THE ACR ANNUAL MEETING

References

SAN FRANCISCO – Pneumococcal vaccines can trigger severe local and systemic inflammatory reactions in patients with cryopyrin-associated periodic syndromes (CAPS), Behçet’s disease, and possibly other autoinflammatory disorders, according to a report from the annual meeting of the American College of Rheumatology.

The European League Against Rheumatism currently recommends pneumococcal vaccine in patients with inflammatory rheumatic diseases, and the Centers for Disease Control and Prevention recommends the vaccine in patients treated with immunosuppressive drugs.

Dr. Ulrich Walker

Dr. Ulrich Walker

“Careful consideration is warranted when implicating” these “guidelines in these patient populations. The risk of coming down with pneumococcal disease in these patients has to be balanced against the risk of severe reactions. We have here a 100% risk of unusually severe reactions in CAPS and Behçet’s patients with one shot, so we and others find it unethical to continue giving this vaccine to these patients. We no longer do this,” said investigator Dr. Ulrich Walker, a rheumatologist at Basel University in Switzerland and a member of the steering committee for the Ilaris registry, a Novartis database of CAPS patients treated with the company’s biologic canakinumab (Ilaris).

He and his colleagues reported on seven consecutive CAPS patients vaccinated with pneumococcal polysaccharide or conjugate vaccines according to current guidelines. Dr. Walker noted, however, that the Ilaris registry now has at least 14 CAPS patients who ran into serious trouble after receiving the vaccine.

“This is definitely real, and it’s not an adjuvant problem because not all pneumococcal vaccines contain adjuvants.” Instead, vaccine antigens trigger a flare. “The same thing happens with Behçet’s, where we’ve seen clear evidence of the triggering of underlying disease because patients had folliculitis around the vaccination site,” said Dr. Walker, who’s also published on that problem (Rheumatology [Oxford]. 2012 Apr;51[4]:761-2).

Within a few hours of vaccination, all seven patients developed severe, local injection site reactions and fever. Most received antibiotics, and two had to be hospitalized for systemic reactions. Patients ranged in age from 7 to 52 years old.

One patient, a 43-year-old woman, developed a severe headache associated with neck stiffness and photophobia. A florid red rash covered much of the arm where she got the shot. She was admitted to the hospital that evening with a presumed diagnosis of viral meningitis. Lumbar puncture revealed elevated white cells, normal glucose, and elevated protein. She was hospitalized for 18 days.

The reactions occurred with pneumococcal vaccines from three different companies and in patients with different CAPS phenotypes. Four vaccine reactions occurred in temporal association with concomitant coinjections of canakinumab; two reactions were separated by 15 days from the last canakinumab dose; and one reaction occurred in a patient who had never been exposed to canakinumab. Some patients had been vaccinated with a variety of other vaccines without any problem, so “this is something specific to pneumococcal vaccines,” Dr. Walker said.

Symptoms resolved in all the patients in 3-18 days.

The rapid onset, severity, and systemic nature of the reactions suggest that the vaccine triggers tau-like receptor activity, with subsequent inflammasome hyperactivation. “Patients with CAPS already have inflammasome constitutively turned on, so when you activate it even further you come down with a fever. The same thing happens with Behçet’s, which is also thought to be a multigenic disease associated with aberrant inflammasome activation,” Dr. Walker said.

The findings were so strong that the investigators are now testing low-dose pneumococcal vaccine for diagnostic screening before genetic testing for CAPs, Behçet’s, and some other autoimmune diseases. “A similar problem has been described in patients with mevalonate kinase deficiency,” Dr. Walker noted.

Novartis is worried the problem will be associated with canakinumab, but it doesn’t seem to be. “We had a lot of discussion about this and decided that we need to bring this out. Patients need to be aware of this,” said Dr. Jasmin Kümmerle-Deschner, a pediatrician at the University Hospital of Tübingen, Germany, and also a member of the Ilaris registry steering committee.

Dr. Walker disclosed financial relationships with Novartis, as did Dr. Kümmerle-Deschner, who also reported involvement with Sobi.

[email protected]

Next Article: